Advertisement

Reactions Weekly

, Volume 1673, Issue 1, pp 215–215 | Cite as

Ipilimumab/nivolumab

Various toxicities: 5 case reports
Case report
  • 37 Downloads
Author Information

An event is serious (based on the ICH definition) when the patient outcome is:

  • * death

  • * life-threatening

  • * hospitalisation

  • * disability

  • * congenital anomaly

  • * other medically important event

In a study, 5 patients (2 men and 3 women) aged 56−73 years developed Sjogren syndrome, immune thrombocytopenia, inflammatory myopathy, polymyalgia rheumatica or polyarthritis during treatment with ipilimumab and nivolumab [dosages, routes and time to reaction onsets not stated; not all outcomes stated].

Case 1: A 73-year-old woman was on treatment with ipilimumab and nivolumab for colon adenocarcinoma. Subsequently, she presented with thrombocytopenia and elevated megakaryocyte count in a bone marrow aspirate. She was diagnosed with immune thrombocytopenia and she was also found to have developed hypophysitis; both due to ipilimumab and nivolumab. As a result, the drugs were discontinued and she was started on treatment with corticosteroids with resolution of the immune thrombocytopenia.

Case 2: A 56-year-old woman was on treatment with ipilimumab and nivolumab for renal cell cancer. Subsequently, she presented with dry eyes and mouth, arthralgia, myalgia, paraesthesia, fatigue, alopecia, hypergammaglobulinaemia and focal lymphocytic sialadenitis. She was diagnosed with Sjogren syndrome and she was also found to have developed thyroiditis and colitis; all due to ipilimumab and nivolumab. As a result, the drugs were discontinued with improvement of the Sjogren syndrome.

Case 3: A 61-year-old woman was on treatment with ipilimumab and nivolumab for colon adenocarcinoma. Subsequently, she presented with proximal myalgia and muscle weakness, elevated creatine kinase levels, and electromyography and biopsy suggestive of myopathy. She was diagnosed with inflammatory myopathy due to ipilimumab and nivolumab. As a result, the drugs were discontinued and she was started on treatment with corticosteroids with improvement of the ADR.

Case 4: A 73-year-old man was on treatment with ipilimumab and nivolumab for colon adenocarcinoma. Subsequently, he presented with proximal and corticosteroid responsive aching and morning stiffness and elevated CRP levels. He was diagnosed with polymyalgia rheumatica and he was also found to have developed hypophysitis; both due to ipilimumab and nivolumab. As a result, the drugs were discontinued with resolution of polymyalgia rheumatica.

Case 5: A 66-year-old man was on treatment with ipilimumab and nivolumab for renal cell carcinoma. Subsequently, he presented with bilateral and symmetrical polyarthritis of hands, shoulders and was diagnosed with polyarthritis due to ipilimumab and nivolumab. As a result, the drugs were discontinued and he was started on treatment with corticosteroids with improvement of the ADR.

Author comment: "[F]ive patients (17%) had received combination therapy with ipilimumab & nivolumab" "The types and the prevalence of irAEs were as follows: immune thrombocytopenia (0.2%), Sjogren syndrome (0.3%), rheumatoid arthritis (0.2%), polymyalgia rheumatica (0.2%), psoriatic arthritis (0.2%), seronegative polyarthritis (0.7%) and sarcoidosis (0.2%).""Sixteen patients (53%) experienced more than one [immune-related adverse events] with the same [immune checkpoint inhibitors]."

Reference

  1. Le Burel S, et al. Prevalence of immune-related systemic adverse events in patients treated with anti-Programmed cell Death 1/anti-Programmed cell Death-Ligand 1 agents: A single-centre pharmacovigilance database analysis. European Journal of Cancer 82: 34-44, Sep 2017. Available from: URL: http://doi.org/10.1016/j.ejca.2017.05.032 - FranceCrossRefPubMedGoogle Scholar

Copyright information

© Springer International Publishing AG 2017

Personalised recommendations